Alabama, 2003

Damaging Wind in Alabama, May 17, 2003

May 17, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 17, 8:45 AM CST, 0 minutes earlier.

Area forecast discussion, May 17, 8:45 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
945 AM CDT SAT MAY 17 2003

UPDATED ZONES TO REFLECT TORNADO WATCH UNTIL 3 PM.  GIANT OUTFLOW
BOUNDARY FROM YESTERDAYS ACTIVITY SITS BETWEEN BHM AND HSV.  STRONG
UPPER LOW CONTINUES TO FILL... BUT ALSO DIG SOUTH.  SQUALL LINE
CONTINUES TO PUSH FROM MS INTO AL.  ENOUGH INSTABILITY AND SHEAR TO
GET SUPERCELLS GOING ALONG THE SQUALL LINE.  NOT THE BEST
SITUATION... BUT ENOUGH INGREDIENTS FOR SEVERE THREAT.  MAIN CONCERN
WILL BE TORRENTIAL RAIN... LARGE HAIL... ISOLATED TORNADOES... AND
CLOUD TO GROUND LIGHTNING.  WE ARE WATCHING RAINFALL AMOUNTS IN
MS... AREA CANNOT TAKE MUCH RAIN BEFORE FLOODING BEGINS.  AFTER THE
SQUALL LINE... ANOTHER IMPULSE WILL MOVE THROUGH AND WE COULD SEE
STORMS FIRE ALONG OLD BOUNDARIES.

.BHM...NONE
Hazardous weather outlook, May 17, 6:12 AM CST, 2 hours 33 minutes before
ALZ011>015-017>050-171430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
712 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...
AN UPPER LEVEL LOW WEST OF THE AREA WILL SLOWLY MOVE EASTWARD TODAY
AND TONIGHT.  A SERIES OF IMPULSES WILL EJECT FROM THIS LOW AND MOVE
INTO AND ACROSS THE AREA.  THE STORM PREDICTION CENTER HAS PLACED
THE ENTIRE AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

STRONG THUNDERSTORMS ARE POSSIBLE ON SUNDAY AS A WEAK FRONT PUSHES
INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL PROBABLY BE REQUIRED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 17, 8:45 AM CST
Where
Marion County, 6 mi NE of Shottsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.333, -88.067

Trees were blown down near SR 19 in northern Marion County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360538.